• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Leg Edema due to Low Albumin

Hello everyone! I am a 32 year old man and I have some problems. I have crohn's disease but I am quite well because I keep it under control, the only problem I feel is that I struggle when I go to the bathroom because I feel pain maybe because the final rectum is inflamed, I stopped taking medicine last July and I am thinking of resuming on medication for this very reason. The reason why I am writing to you is that I have always suffered from edema in the legs. I wake up in the morning and my legs are perfect, after a while I am standing all my legs start to swell, sometimes I stand all day and my legs swell a lot.

I regularly drink enough water and try to eat healthily. In my blood tests I have a protein deficiency (5.3g / dl) and my gastroenterologist once said that the cause of swollen legs is related to low protein derived from poor absorption from Crohn's disease. Another hypothesis for swollen legs may be that in one leg it can be seen that I also suffer from varicose veins and therefore it is possible that it is venous insufficiency and

the other leg looks healthy but it could be deep venous insufficiency or maybe not. Having said that I don't know what the real cause of leg edema is and I would like to solve it. I am determined to cure this thing that makes my days very frustrating and difficult.

Could a low protein symptom be that my face changes after a while as if I need rest? When I was taking the medicines the situation was the same, the legs swelled but the difference is that now I eat better and I am not taking the medicines, could it be that if I start taking the medicines again with a healthy diet I solve the problem? I would like to know if you also have similar experiences and how it can be solved. Thank you
 

Lisa

Adminstrator
Staff member
Location
New York, USA
Welcome to the forum.

First off - I'd recommend you make an appointment to see at least your GP - edema in the legs can be caused by many things, including heart issues. You will need to work on ruling out causes with a doctor (or doctors).

Good luck and please feel free to ask away if you have questions here!
 
Location
San Diego
Low albumin in the blood in the context of Crohn's is often a signal that there is inflammation and ulcers in the colon, and the albumin is leaking out of the blood and into the colon. And the low blood protein can indeed make you susceptible to edema elsewhere in the body.

It's definitely time for you to consult your GI to see about going back on medication.
 
If you have edema due to low protein, it shows up in the feet and lower legs when standing but is distributed elsewhere when lying down. Does your face look swollen when you wake up and better/less swollen after you’ve been up walking around for a while? That would be consistent with edema due to low protein ( not swelling due to varicose veins).

I agree that you should see your internist or GP and also that low protein due to Crohns would likely indicate significant crohn’s inflammation that should be treated.

Low protein can also be caused by kidney and liver disease as well as malnutrition.
 
Hello everyone! I am a 32 year old man and I have some problems. I have crohn's disease but I am quite well because I keep it under control, the only problem I feel is that I struggle when I go to the bathroom because I feel pain maybe because the final rectum is inflamed, I stopped taking medicine last July and I am thinking of resuming on medication for this very reason. The reason why I am writing to you is that I have always suffered from edema in the legs. I wake up in the morning and my legs are perfect, after a while I am standing all my legs start to swell, sometimes I stand all day and my legs swell a lot.

I regularly drink enough water and try to eat healthily. In my blood tests I have a protein deficiency (5.3g / dl) and my gastroenterologist once said that the cause of swollen legs is related to low protein derived from poor absorption from Crohn's disease. Another hypothesis for swollen legs may be that in one leg it can be seen that I also suffer from varicose veins and therefore it is possible that it is venous insufficiency and

the other leg looks healthy but it could be deep venous insufficiency or maybe not. Having said that I don't know what the real cause of leg edema is and I would like to solve it. I am determined to cure this thing that makes my days very frustrating and difficult.

Could a low protein symptom be that my face changes after a while as if I need rest? When I was taking the medicines the situation was the same, the legs swelled but the difference is that now I eat better and I am not taking the medicines, could it be that if I start taking the medicines again with a healthy diet I solve the problem? I would like to know if you also have similar experiences and how it can be solved. Thank you
Hi, I am a 51 year old female, have had Crohns since 1998. I just started having edema last summer, mostly in my left leg but a little on the right. So far, no test has explained why. my primary doc said it was the heat and to drink more water, eat less salt. I did that, no change! Now, its to a point I'm wearing compression socks due to the pain and discomfort. Have you tried compression socks?
I do have quite low protein levels too. So maybe there is something to that? Idk? I will let you know if I hear anything else.
 
Top